Flood, San Juan River Basin
- When
- May 22, 2:46 PM MST to May 30, 3:27 PM MST
- Where
- San Juan River Basin forecast zone
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.400, -105.417
Warm spring temperatures resulted in rapid melting of snowpack which caused flooding along the Rio Blanco River near Pagosa Springs. After years of drought and a lack of flushing flows, debris buildup in rivers and creeks enhanced flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Warm spring temperatures resulted in rapid melting of snowpack which caused flooding along the Rio Blanco River near Pagosa Springs. After years of drought and a lack of flushing flows, debris buildup in rivers and creeks enhanced flooding. Flood waters inundated 4 homes with water up to 12 inches above the foundation on some homes. Portions of County Roads 335, 337, and 339 were flooded with water up to 16 inches deep in places. Flood waters damaged County Road 326 and washed out a culvert. One person is believed to have fallen over a cliff into the swollen river and drowned. The person was not found.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 1:00 PM MST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SUN MAY 22 2005
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
A FLAT HIGH PRESSURE RIDGE WILL REMAIN OVERHEAD EARLY THIS WEEK. NO
CHANGE IN 7H ISOTHERMS AND THICKNESSES INDICATED DURING THE NEXT FOUR
PERIODS SO WILL CONTINUE WITH PERSISTENCE TEMPERATURE FORECAST. AS A
RESULT...AREA MAY SEE MORE RECORD HIGHS. NAM INDICATED AFTERNOON AND
EARLY EVENING TSTMS A POSSIBILITY MONDAY AND TUESDAY WHILE GFS WAS
DRY. NAM HELD ONTO SHORTWAVE MOVING ACROSS THE NORTH ON MONDAY SO
WENT AHEAD WITH SOME SLIGHT CHANCES ALONG THE DIVIDE NORTH OF GUC.
UNUSUALLY WARM TEMPERATURES WILL CONTINUE TO MELT SNOW AT A RAPID
RATE. IN ADDITION...THE CENTER FOR SNOW AND AVALANCHE STUDIES NOTED
EXTENSIVE DUST COVER ON THE SNOWPACK IN THE SAN JUANS. THIS HAS
REDUCED THE SNOWS ALBEDO WHICH WAS ENHANCING SNOWMELT. GIVEN THE
SNOWS UNUSUALLY LOW ALBEDO COMBINED WITH PERSISTENT HEAT...WILL
CONTINUE ALL OF THE FLOOD WATCHES AND FLOOD WARNINGS UNTIL FURTHER
NOTICE.
DETAILS ON WATCHES AND WARNINGS CAN BE FOUND AT:
WWW.WEATHER.GOV/GJT.
.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY):
HOT AND DRY CONTINUES. BOTH THE 12Z NAM AND GFS SHOW LESS HEIGHT
FALLS AS THE CLIPPER PASSES THRU CANADA WEDNESDAY. SO HAVE BROUGHT
AFTERNOON TEMPERATURES UP SEVERAL DEGREES FROM THE PREVIOUS FORECAST.
MEX COOLING TREND IS REJECTED WITH ITS TREND TOWARDS CLIMATOLOGY.
ALSO 320-330K ISENTROPIC SURFACES SHOW SOME MOISTURE TAP OFF OF THE
BAJA WHICH DOES HAPPEN AT TIMES UNDER SUCH WARM CONDITIONS...AND IS
RARELY CAPTURED BY THE MODELS. SO WITH SOME MID-LEVEL MOISTURE
GETTING TRAPPED IN THE RIDGE...HAVE ADDED ISOLATED LATE-DAY
CONVECTION FOR WED AND THU AND MAY BE NEEDED INTO THE WEEKEND.
EXPECT THIS TO BE HIGH-BASED WITH CCL AROUND 600-500MB...AND ONLY THE
LIGHTEST QPF MAINLY ABOVE 10KFT. RAMEY
&&
.HYDROLOGY...VERY WARM TEMPERATURES WILL CONTINUE TO CREATE
SIGNIFICANT SNOWMELT THROUGH THE WEEK. THIS WILL RESULT IN CREEKS...
STREAMS AND EVEN RIVERS SPILLING OUT OF THEIR BANKS. SOME WATERWAYS
MAY EVEN REACH FLOOD LEVELS...ESPECIALLY IN THE VICINITY OF THE GRAND
MESA AND THE SOUTHERN SLOPES OF THE SAN JUANS AND EASTERN UINTA
MOUNTAINS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH UNTIL FURTHER NOTICE FOR ZONES 2/6/9/11/19/20/21
/22/23.
FLOOD WARNING UNTIL FURTHER NOTICE FOR VALLECITO CREEK AS
WELL AS THE LA PLATA RIVER NEAR HESPERUS IN LA PLATA COUNTY...
AND THE ELK RIVER NEAR MILNER IN ROUTT COUNTY.
.UT...FLOOD WATCH UNTIL FURTHER NOTICE FOR ZONES 23 AND 24.
FLOOD WARNING UNTIL FURTHER NOTICE FOR ASHLEY CREEK IN UINTA
COUNTY.
&&
NL/JOEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 418 AM MDT SUN MAY 22 2005 COZ001>004-006>014-017-018-020-021-023-UTZ022-023-025-027>029-231100- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS- 418 AM MDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO...EXCEPT PORTIONS OF NORTHEAST UTAH AND SOUTHWEST COLORADO .DAY ONE...TODAY AND TONIGHT... FLOOD WATCHES REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST UTAH...WEST CENTRAL...NORTHWEST...AND SOUTHWEST COLORADO. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OF RIVERS AND CREEKS. UTZ024-231100- EASTERN UINTA BASIN- 418 AM MDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST UTAH ...INCLUDING THE CITY OF VERNAL. .DAY ONE...TODAY AND TONIGHT... A FLOOD WARNING REMAINS IN EFFECT FOR ASHLEY CREEK AND FLOOD WATCHES REMAIN IN EFFECT FOR MUCH OF NORTHEAST UTAH. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. COZ019-022-231100- ANIMAS RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS- 418 AM MDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... FLOOD WARNINGS REMAIN IN EFFECT FOR VALLECITO CREEK AND THE LA PLATA RIVER NEAR HESPERUS. THE FLOOD WATCH ALSO REMAINS IN EFFECT FOR MUCH OF THE FOUR CORNERS REGION OF SOUTHWEST COLORADO. FLOODING WILL CONTINUE ALONG VALLECITO CREEK ABOVE VALLECITO RESERVOIR...AND ON THE LA PLATA RIVER NEAR HESPERUS. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. COZ005-231100- UPPER YAMPA RIVER BASIN- 418 AM MDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... A FLOOD WARNING REMAINS IN EFFECT FOR THE ELK RIVER NEAR MILNER. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. CJC
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477741.